Alert archive / Mississippi / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 75, NWS Memphis, TN

May 9, 2007Lee County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 9, 2007, 4:25 PM CDT for Lee County, Mississippi. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2007, 4:25 PM CDT (21:25 UTC)
Expired
May 9, 2007, 5:00 PM CDT
In force
35 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Lee County, MS

The radar

The Columbus AFB radar (KGWX), 46 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 4:35 PM CDTTSTM WND DMGTupelo, MSPOWER POLE AND POWER LINES DOWN IN SOUTH CENTRAL PART OF TUPELO.
May 9, 4:35 PM CDTHAIL 0.75Verona, MS
May 9, 4:40 PM CDTTSTM WND DMGVerona, MSSEVERAL TREES UPROOTED OR BLOWN DOWN IN VERONA. REPORTED BY LEE COUNTY COMMUNICATIONS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2007-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 726 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2007-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
726 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 092124
SVRMEG
MSC081-092200-
/O.NEW.KMEG.SV.W.0075.070509T2125Z-070509T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
425 PM CDT WED MAY 9 2007

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 500 PM CDT

* AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR PLANTERSVILLE...
  OR ABOUT NEAR VERONA...AND MOVING SOUTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TUPELO AND SHANNON.

.IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3408 8881 3419 8881 3428 8878 3433 8868
      3434 8867 3430 8854 3418 8854 3410 8854
      3410 8861 3408 8881

$$
2 follow-up statements
000 
WWUS54 KMEG 092145
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
445 PM CDT WED MAY 9 2007

MSC081-092200-
/O.CON.KMEG.SV.W.0075.000000T0000Z-070509T2200Z/
LEE MS-
445 PM CDT WED MAY 9 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR LEE COUNTY...

AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
VERONA...MOVING SOUTHWEST AT 10 MPH.

THIS STORM PRODUCED WIND DAMAGE IN SOUTHERN PARTS OF TUPELO AND IN 
VERONA.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SHANNON.

.IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3408 8881 3419 8881 3428 8878 3433 8868
      3434 8867 3430 8854 3418 8854 3410 8854
      3410 8861 3408 8881

$$
000 
WWUS54 KMEG 092200
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
501 PM CDT WED MAY 9 2007

MSC081-092211-
/O.EXP.KMEG.SV.W.0075.000000T0000Z-070509T2200Z/
LEE MS-
501 PM CDT WED MAY 9 2007

...THE SEVERE THUNDERSTORM WARNING FOR LEE COUNTY HAS BEEN ALLOWED TO
EXPIRE...

AT 501 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3408 8881 3419 8881 3428 8878 3433 8868
      3434 8867 3430 8854 3418 8854 3410 8854
      3410 8861 3408 8881

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:10 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 9, 3:10 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
310 PM CDT WED MAY 9 2007

.DISCUSSION...
A LITTLE MORE THUNDERSTORM ACTIVITY OVER THE MIDSOUTH THIS
AFTERNOON. UPPER AIR ANALYSIS SHOWED A HIGH PRESSURE RIDGE
ALOFT... WITH THE AXIS ROUGHLY ALONG THE LOWER MS RIVER VALLEY.
CONVECTIVE INHIBITION WAS NONETHELESS EASILY OVERCOME OVER
NORTHERN MS...AS TEMPS QUICKLY WARMED INTO THE 80S BY MIDMORNING.
THE THUNDERSTORMS OVER THE LOWER MS RIVER VALLEY WERE SHOWING AN
OVERALL ANTICYCLONIC CIRCULATION ON GOES VISIBLE IMAGERY. GIVEN
THE MEMPHIS...JONESBORO... DYERSBURG PROXIMITY TO THE RIDGE AXIS
AND WEAK WINDS ALOFT...THIS AREA MAY BE RELATIVELY DRIER THIS
EVENING.

BEYOND TONIGHT...AN UPPER LEVEL LOW THAT HAD BEEN PARKED OVER THE
DESERT SOUTHWEST WILL FINALLY LIFT EAST...REACHING SOUTHEAST TX BY
THURSDAY AFTERNOON. THIS WILL BRING COOLER TEMPS ALOFT...FURTHER
LOWERING CONVECTIVE INHIBITION OVER THE MIDSOUTH. NAM12 FORECAST
SOUNDINGS ESTIMATE PRECIPITABLE WATER VALUES NEAR 1.5 INCHES AT
MEMPHIS. WIND PROFILES / WIND SHEAR WILL LIKELY BE VERY WEAK...
LEADING TO SLOW MOVING THUNDERSTORMS. NAM12 FORECAST SOUNDING FOR
MEMPHIS THURSDAY EVENING SUGGEST WINDS OF 5 KTS OR LESS FROM THE
SURFACE UP THROUGH THE TROPOPAUSE. EXPECT THE SHOWERS AND
THUNDERSTORMS TO CONTINUE A DIURNAL TREND...REACHING MAXIMUM
COVERAGE AND INTENSITY DURING THE AFTERNOON AND EARLY EVENING.

GFS AND ECMWF MODELS BRING A WEAK COLD FRONT THROUGH THE MIDSOUTH
FRIDAY INTO EARLY SATURDAY...AS NORTHWEST FLOW ALOFT DEVELOPS OVER
THE OHIO VALLEY. THE FRONT WILL PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT FRIDAY...AS THE WEAKENING UPPER LOW DRIFTS SOUTH INTO
THE GULF. BETTER RAIN CHANCES BEGIN TO DROP SOUTH OF OUR REGION AS
WELL.

FOR NEXT WEEK...BOTH THE GFS AND ECMWF DEVELOP DEEPER ONSHORE FLOW
NORTHWARD THROUGH THE LOWER MS RIVER VALLEY. BOTH MODELS DROP A
FRONT NEAR OR JUST NORTH OF THE MIDSOUTH. GIVEN THE DEEPENING
MOISTURE...AND WEAK TO NIL RIDGING...EXPECT ADDITIONAL ROUNDS OF
ISOLATED/SCATTERED DIURNALLY DRIVEN THUNDERSTORMS EARLY NEXT WEEK.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  71  88  70  86 /  10  50  30  50
MKL  62  86  62  85 /  10  50  30  50
JBR  65  86  66  84 /  20  50  30  50
TUP  64  88  66  86 /  10  30  30  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 9, 3:27 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
327 PM CDT WED MAY 9 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101100-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
327 PM CDT WED MAY 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED THUNDERSTORMS
WILL OCCUR THIS AFTERNOON AND EVENING...MAINLY SOUTH OF INTERSTATE
40. A FEW STORMS MAY BECOME STRONG...PRODUCING PEA SIZE HAIL AND
GUSTY WINDS. THE COVERAGE AND INTENSITY OF THE THUNDERSTORMS
SHOULD DECREASE TOWARD SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PWB

In the hours before

Special weather statement, May 9, 1:31 PM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
131 PM CDT WED MAY 9 2007

MSZ011-091900-
QUITMAN MS-
131 PM CDT WED MAY 9 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...QUITMAN COUNTY.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER DARLING AT 131 PM CDT...MOVING SOUTH AT 10
MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN QUITMAN COUNTY SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, May 9, 2:47 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
247 PM CDT WED MAY 9 2007

MSZ004-092000-
TIPPAH MS-
247 PM CDT WED MAY 9 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...TIPPAH COUNTY.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 7
MILES EAST OF RIPLEY AT 246 PM CDT...MOVING SOUTHWEST AT 15 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN TIPPAH COUNTY...INCLUDING THE CITY OF RIPLEY...SHOULD
MONITOR THIS STORM CLOSELY..
Special weather statement, May 9, 3:32 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
332 PM CDT WED MAY 9 2007

MSZ014-092100-
UNION MS-
332 PM CDT WED MAY 9 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...UNION COUNTY.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 3
MILES NORTHEAST OF NEW ALBANY AT 330 PM CDT...MOVING SOUTHWEST AT 10
MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN UNION COUNTY...INCLUDING THE CITY OF NEW ALBANY...SHOULD
MONITOR THIS STORM CLOSELY..
Special weather statement, May 9, 4:02 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
402 PM CDT WED MAY 9 2007

MSZ013-092130-
LAFAYETTE MS-
402 PM CDT WED MAY 9 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...LAFAYETTE COUNTY.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES SOUTHWEST OF TULA AT 402 PM CDT...
MOVING SOUTHWEST AT 10 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN LAFAYETTE COUNTY SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, May 9, 4:20 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
420 PM CDT WED MAY 9 2007

MSZ016-092145-
LEE MS-
420 PM CDT WED MAY 9 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...LEE COUNTY.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER PLANTERSVILLE AT 420 PM CDT...MOVING
SOUTHWEST AT 10 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN LEE COUNTY...INCLUDING THE CITIES OF TUPELO AND VERONA...
SHOULD MONITOR THIS STORM CLOSELY..

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 1:37 PM CDTSevere Thunderstorm WarningMEGQuitman38 min
May 9, 4:17 PM CDTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Yalobusha28 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.